Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 318, NWS Bismarck, ND

August 31, 2011Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 8:07 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2011, 8:07 PM MDT (02:07 UTC)
Expired
Aug 31, 2011, 9:00 PM MDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 216 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:17 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 31, 6:17 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT WED AUG 31 2011

.UPDATE...TEMPERATURES.

&&

.DISCUSSION...CURRENTLY...A COLD FRONT ACROSS EASTERN MONTANA WAS
THE FOCUS FOR THUNDERSTORMS EARLY THIS EVENING. AS THE FRONT
MOVES EAST THE THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE THE NORTHWEST AND WEST
CENTRAL SECTIONS OF THE STATE. CURRENT FORECAST HAS THIS
SCENARIO WELL IN HAND. JUST TWEAKED THE TEMPERATURES FOR THE
EVENING.

&&

.AVIATION...AT 7 PM CDT WEDNESDAY EVENING...A COLD FRONT WAS
APPROACHING THE MONTANA NORTH DAKOTA BORDER. THE COLD FRONT WILL
BE THE FOCUS FOR THUNDERSTORMS ACROSS WET AND CENTRAL NORTH DAKOTA
TONIGHT. FOLLOWING THE FRONT..GUSTY NORTHWEST WINDS OF 20 TO 30
KTS ALONG WITH MVFR CIGS WILL DEVELOP AFTER 06Z AT KISN...AND KDIK
AND MOVE TO KMOT/KBIS AFTER 12Z. VFR CONDITIONS GENERALLY EXPECTED
AT KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 31, 2:19 PM MDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT WED AUG 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE.
HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY
ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Aug 31, 7:37 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT WED AUG 31 2011

NDZ031-032-040-043-010215-
BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-SLOPE ND-
737 PM MDT WED AUG 31 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN SLOPE...GOLDEN VALLEY...
NORTHERN BOWMAN AND WESTERN BILLINGS COUNTIES UNTIL 815 PM MDT...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST
OF WIBAUX TO 23 MILES EAST OF CARLYLE TO 26 MILES WEST OF BOWMAN...
AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOWMAN...
  TROTTERS...
  SUNSET BUTTE...
  MEDORA...
  RHAME...
  GRIFFIN...
  AMIDON...
  BUFFALO SPRINGS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:54 PM MDTSevere Thunderstorm WarningBISMcKenzie51 min
Aug 31, 8:17 PM MDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams58 min
Aug 31, 8:39 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark66 min
Aug 31, 8:45 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie45 min
Aug 31, 9:01 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope59 min
Aug 31, 9:12 PM MDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams63 min
Aug 31, 9:22 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail38 min
Aug 31, 9:36 PM MDTSevere Thunderstorm WarningBISDunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more54 min
Aug 31, 9:56 PM MDTSevere Thunderstorm WarningBISBottineau, Burke, Mountrail, Renville, Ward64 min
Aug 31, 9:59 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger39 min
Aug 31, 10:25 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver65 min
Aug 31, 10:49 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more56 min
Aug 31, 11:36 PM MDTSevere Thunderstorm WarningBISFoster, Kidder, McHenry, Pierce, Sheridan, Wells54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.